Semaglutide is a glucagon-like peptide-1 (GLP-1) analog approved by the FDA in 2017 for the treatment of type II diabetes and in 2021 for the treatment of chronic weight management in obese or overweight adults with at least one weight-related condition .1Due to its longer duration of action, it is usually administered subcutaneously once a week. The safety profile of semaglutide is similar to that of other GLP-1 agonists.2The main adverse reactions reported with semaglutide were gastrointestinal, including nausea, vomiting, diarrhoea, abdominal pain and constipation.2Less than 1% of patients in the efficacy and safety study reported adverse skin reactions.2
A 75-year-old woman with a history of type II diabetes presented with itching on her legs, back and chest for 3 months. The patient had started taking semaglutide for diabetes approximately 10 months prior to presentation. She reported using hydrocortisone cream on the lesions with minimal improvement. On physical examination, the patient had multiple 1-2 cm erythematous, scaly plaques on the back, chest, and legs, some of which were exfoliated with a hemorrhagic scab (Figure 1). There were also several bulls present. The differential diagnosis at the time included a hypersensitivity reaction to the drug and the patient was prescribed triamcinolone 0.1% ointment to lubricate the affected areas. Only minimal improvement was observed at the one-month follow-up. The lesion was then biopsied and histological examination revealed a subepidermal blister with eosinophils. A direct immunofluorescence test was also performed and was negative. Based on the histological findings, a drug-induced dermal hypersensitivity reaction was suspected and semaglutide was discontinued. At follow-up 3 weeks after stopping semaglutide, the patient had no new lesions and the old lesions were healing.
A 74-year-old white male with a history of type II diabetes presented with an itchy rash on his bilateral flanks and lower abdomen for 3 weeks. The patient reported starting semaglutide for his diabetes approximately 1 month prior to presentation. On physical examination, multiple brownish-pink papules coalescing into plaques with thin scales and lichenification were present on bilateral flanks extending to the back and mid-abdomen. The differential diagnosis at that time included irritant and allergic contact dermatitis, and the patient was started on triamcinolone 0.1% topical ointment. At the 1-month follow-up, the patient reported that the rash continued to spread and now encompassed his chest, legs, and arms (Figure 2). A patch test was performed, which was negative. After shaving, a biopsy of the lesion was then taken and the patient received prednisone therapy. Histological examination showed perivascular superficial and dermal chronic inflammatory cell infiltration associated with eosinophils and minimal spongiotic changes, and the direct immunofluorescence test was negative. Despite significant improvement after prednisone treatment was completed, the rash returned. At that time, semaglutide was discontinued and the patient's rash had completely resolved at his follow-up visit 1 month later.
Type II diabetes is a complex condition that often requires individualized treatment and intensification of treatment as the disease progresses.2Various oral and injectable therapies are available to improve glycemic control.2GLP-1 is an incretin hormone produced by intestinal L cells and responsible for up to 70% of insulin secretion in response to nutrient intake.3However, the short half-life of natural GLP-1 has limited its therapeutic use in diabetes.4Attempts to extend the lifespan of native GLP-1 led to the development of the human GLP-1 analogs liraglutide, albiglutide, dulaglutide, and semaglutide.5Liraglutide is injected once a day, while albiglutide, dulaglutide, and semaglutide are injected once a week. These antihyperglycemic agents stimulate insulin secretion and inhibit the release of glucagon from the pancreatic islets in a glucose-dependent manner.2This helps lower glucose without the increased risk of hypoglycemia seen with other antidiabetic drugs.2In addition, GLP-1 receptor agonists have the added benefit of weight loss.2The development of these more sustainable alternatives has made GLP-1 receptor agonists a promising therapeutic option for patients with diabetes.
Although there have been no previous cases of dermal hypersensitivity reactions to semaglutide in the literature, cases have been reported for other drugs of the GLP-1 receptor agonist class. For example, a dermal hypersensitivity reaction to dulaglutide has been reported, manifesting as fusing of pink macules and papules in a morbilliform pattern.6However, liraglutide was the main drug in its class associated with skin reactions, with cases of exanthematous pustulosis in areas exposed to light, generalized erythematous plaques and nodules, and itchy patches at the injection site reported in the literature.7-10 (display, andere).This latter case was the only study to perform an intradermal skin test to confirm a delayed hypersensitivity reaction to liraglutide, to the best of the authors' knowledge. Interestingly, in this patient semaglutide was suggested as an alternative, and both the skin prick test and the intradermal skin test performed to diagnose hypersensitivity were negative. While both are analogs of human GLP-1, there are several molecular differences between the two agents that may explain why a hypersensitivity reaction occurred with liraglutide and not semaglutide.10
Here, JDD authors Samantha Ouellette, BA, Giulia Frias, BA, Radhika Shah, MD, PharmD, Mahin Alamgir, MD, and Cindy Wassef, MD report two cases of dermal hypersensitivity reactions to semaglutide. Given the previous report of hypersensitivity to liraglutide without a similar response to semaglutide, other drugs of the GLP-1 agonist class may not produce the same response in these patients and could be used as an alternative.10This is especially important because GLP-1 receptor agonists provide multiple benefits for patients with diabetes, including better glucose control and weight loss. However, further research is needed to clarify the safety of other drugs in the class for patients experiencing a hypersensitivity reaction to a single GLP-1 receptor agonist.
Cindy Wassef, Radhika Shah, Mahin Alamgir, Samantha Ouellette and Giulia Frias have no conflicts of interest to disclose.
1. FDA approves new drug for chronic weight management for the first time since 2014 US Food and Drug Administration. Accessed October 5, 2021. https://www.fda.gov/news-events/press-announcements/fda-approves-new-drug-treatment-chronic-weight-management-first-2014
2. Aroda VR, Bain SC, Cariou B, et al. Efficacy and safety of once-weekly semaglutide versus once-daily insulin glargine in addition to metformin (with or without a sulfonylurea) in insulin-naïve type 2 diabetic patients (SUSTAIN 4): a randomized, open-label, parallel-group, multicenter, multinational, phase 3a trial. Lancet Diabetes Endocrinol. 2017;5(5):355-366.
3. Nauck MA, Heimesaat MM, Orskov C, Holst JJ, Ebert R, Creutzfeldt W. Preserved incretin activity of glucagon-like peptide 1 [7-36 amide] but not synthetic human gastric inhibitory polypeptide in patients with type 2 diabetes mellitus. J Clin Invest. 1993;91(1):301-7.
4. Knudsen LB, Lau J. Discovery and development of liraglutide and semaglutide. Front Endocrinol (Lausanne). 2019;10:155-155.
5. HolstJJ. Status of long-acting glucagon-like peptide-1 receptor agonists Dec 2018 Ann Transl Med. 2019;7(5):83-83.
6. Rzepka PV, Kaffenberger JA. A case of morbilliform drug eruption in dulaglutide. J Clin Aesthet Dermatol. 2020;13(4):13.
7. Neel N, Ghobara Y, Turkmani M. Liraglutide-induced injection site reaction. J Dermatoly Dermatol Surg. 2019; 23:97.
8. Cogen AL, Desai K, Elder D, et al. Acute photodisseminated exanthematous pustulosis associated with liraglutide treatment. JAMA Dermatol. 2019;155(10):1198-1200.
9. Bovijn L, Arianayagam S, Asher R. An uncommon case of generalized cutaneous drug reaction to liraglutide. Eur J Dermatol. 2019;29(6):675-677. doi:
10.1684/ejd.2019.3691. 10. Carvallo A, Silva C, Gastaminza G, et al. Delayed hypersensitivity reaction to liraglutide: a case report. J Research Allergol Clin Immunol. 2020;30(5):367-369.
Ouellette, Samantha and more. "Hypersensitivity reaction of the skin to semaglutide: two cases reported.”Journal of drugs in dermatology: JDD22.4 (2023): 413-416.
Content and images used with permissionJournal of Drugs in Dermatology.
Adapted from the original article for length and style.
Did you enjoy this report on the JDD case? You can find morehere.